|Declining CD4 count after Complera switch
Oct 31, 2012
I switched from Atripla to Complera 3 months ago. My viral load was undetectable, and my CD4 count was in the 700-800s, but I woke up every morning EXHAUSTED due to the vivid dreams from Sustiva. My doctor said it was safe for me to switch to Complera, so I did. I got my levels checked 6 weeks later: still undetectable VL, but my CD4 dropped to 629. I just got my labs back from my regular 3 month check-up; still undetectable VL, but now my CD4 is at 590??! Is this a trend? Do I need to be worried, because I am! I understand an undetectable VL is the goal, but I still want my t-cells. Any reassurance or similarities in other patients? Thanks!
| Response from Dr. McGowan
Thanks for your question.
As you point out, the function of the medication is to get the viral load to undetectable (by killing the virus and preventing it from infecting new Cd4 cells). The increase in the CD4 count is mostly due to the body healing itself. Although we sometimes see differences in CD4 recovery based on types of therapy, the importance in improvements in health for the individual have not been demonstrated. For example, protease inhibitor treatments increase CD4 counts better than some other regimens, but the few extra cells do not seem to add to better health. So the importance, if any, is not clear.
There are many things that could effect the CD4 count: 1) Measurement in a different lab...changing laboratories can give different counts 2) Normal fluctuation day to day. Our Cd4 count normally varies up to 50-100 points daily, especially when the numbers are on the higher end (above 500). 3) Intercurrent illness/inflammation. We only measure the CD4 cells that are in the circulation (bloodstream). Most CD4 cells are in the tissues (liver, lungs gut, etc). So we are only seeing the "tip of the iceberg". Anything that would drive the CD4 cells out of the blood and into the tissues (such as an infection, cold, recent vaccination, etc) could cause a dip in the CD4 counts.
Look at the pattern of the CD4%, which tells us about the balance of the immune system (it relates the CD4 cells with the CD8 cells). If that is stable (or increasing) that is reassuring that HIV infection is not driving the change in your total CD4 count.
If the trend continues to decrease, you should discuss with your health care provider. He/she may test you for various chronic infections, such as tuberculosis, fungal infections, etc that can cause CD4 counts to trend down. But it is not likely to be caused by the switch in meds. Complera and Atripla produce fairly equal rises in CD4 counts.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.